<DIV id=post_message_3638549>Police subdue student with Tasers
Freshman ingested hallucinogens, which spurred outburst Thursday
By Amy Harder
November 15, 2005
A force of four police officers and three medics restrained Western freshman Alex Rich with Tasers early Thursday morning.
Rich said his episode was the result of ingesting psilocybin mushrooms, an illegal hallucinogenic drug.
The incident occurred at approximately 1:30 a.m. After ingesting the mushrooms, Rich fell from the third story of Higginson Hall onto a bike rack in the residence hall’s inner courtyard, said Western junior Barbara Martin, who witnessed the event.
“I was just experimenting with something that I shouldn’t have been,” Rich said. “It was basically a nightmare that I never want to experience again. I am lucky to be alive right now.”
Officers did not arrest Rich for the altercation, Jim Shaw, University Police Chief and Western’s director of public safety said.
Rich said this was his first time ingesting psilocybin mushrooms, and it will also be his last.
The University Police responded to a medical-aid call at Higginson Hall at 1:41 a.m., Shaw said. One UP officer and three medics arrived at Higginson Hall to find Rich lying next to the bike rack, according to the police report.
UP Officer Chris Davis did not know when he arrived that Rich was under the influence of a hallucinogenic drug, just that a student had fallen from the building, Shaw said. Rich became combative when one of the medics tried to hold his head and assess his injuries, he said.
“The minute he touched him things went from bad to worse,” Shaw said.
Rich said he was screaming and hallucinating about imaginary figures and people chasing him. He said he does not remember most of the incident but vaguely recalls certain parts of the hallucinations.
The UP officers at the scene called for Bellingham Police Department assistance after Rich bit Davis so severely he needed immediate medical attention, Shaw said. UP Cpl. Joe Bailey arrived at the scene shortly before two Bellingham police officers, Shaw said.
“He was kicking and flailing at the EMT,” Shaw said. “He continued to resist, despite warnings that he’d be Tasered. They didn’t just immediately apply the Tasers. They tried everything they could to dissuade him, but (Rich) wasn’t in any position to cognitively understand.”
Bailey Tasered Rich 10 times in an attempt to restrain him, Shaw said.
“He would just scream and not respond any other way to the Tasers,” Martin said. “The whole area smelled like burning flesh. It was disgusting. I knew several people who were very close to throwing up.”
The Tasers temporarily immobilized Rich, Shaw said. Rich would start violently resisting officers’ attempts to restrain him, however, when Bailey stopped Tasering him.
Tasers are less violent than pepper spray or batons and do not have a lasting effect on the individual, Shaw said, regarding police’s reasoning behind using the device.
“He wasn’t responding to anyone holding him down,” Shaw said. “You don’t use a Taser just because it’s there — you use it to overcome the resistance of an individual.”
Martin said that by this time 50 to 75 Higginson residents heard the noise from the incident, came out of their rooms and witnessed the rest of the 30-minute event.
After tying Rich with zip ties and putting a mesh bag, also known as a spit shield, over his head, authorities forced him into an ambulance, Shaw said. He said the officers applied the spit shield to prevent Rich from spitting blood into the officers’ faces.
“I realize now that for my own safety I had to be detained,” Rich said.
The medics took Rich to St. Joseph Hospital, where he stayed most of Thursday, Shaw said. Nicci Noteboom, public relations specialist for the hospital, said doctors treated and released Rich. Federal patient-privacy laws prohibit the hospital from releasing any further information regarding Rich.
“All I have right now is bruises, soreness, cuts and swelling,” Rich said. “My face is pretty banged up, and both my hands swelled up because I was trying to get out of the cuffs. There are also a bunch of marks on my back (from the Tasers).”
Rich said he is recovering better now that he is out of the hospital.
“It was painful to do any movement,” Rich said. “I really couldn’t move after my night in the hospital. It has been a process of healing to be able to walk without pain. I still have pain when walking now in my feet and back.”
Rich attended a meeting Monday with Western’s Dean of Students Ted Pratt to discuss the repercussions of his actions, Rich said. Rich is suspended from Western for the rest of fall quarter and all of winter quarter, Pratt said. He violated the Student Rights and Responsibilities Code, which the Western Bulletin sets forth for Western students, Pratt said. The university distributes the bulletin before fall quarter begins each year.
“It’s not about beating anybody up,” Pratt said, referring to Rich’s suspension. “We look at each situation as a development opportunity for the student first and foremost.”
The UP and the Residence Life office are considering providing an informational meeting this week for witnesses who want to better understand the procedure the police used, Shaw said.
“It was a rather astonishing show of violence needing to subdue a very violent person,” Martin said. “It’s just upsetting when you witness that.”
The meeting would allow students to ask questions about the event and the use of Tasers, Shaw said.
“If there are concerns, we certainly want to address them,” Shaw said. “To somebody, four to five police officers are excessive, but actually it minimizes the opportunity for somebody to be injured.”
The UP acquired the Tasers a year ago and have only used them one other time, Shaw said.
The other case was three months ago when a non-student was fleeing a burglary in the Fairhaven Complex, Shaw said.
After his experience, Rich said he will not experiment with hallucinogenic drugs again, and he hopes other students realize the dangers of hallucinogenic drugs.
“Be really careful what you want to experiment with in college,” Rich said. “You never know how drastic and unexpected the effects will be. If you are experimenting with drugs you should really, really take a second look at it.”
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.